The Food and Drug Administration is warning HIV patients not to combine two widely used antiviral drugs because they can cause dangerous heart rhythms.
The agency says the combination of Roche's Invirase and Abbott Laboratories' Norvir can trigger irregular heartbeats, leading to fainting, lightheadedness and even death. The FDA is requiring the companies to add information about the risk to their drugs' warning labels and to distribute pamphlets to patients.
Patients with HIV generally cycle through combinations of medicines to control the virus, which attacks the immune system.
The FDA approved Invirase in 1995 to lower HIV levels in the blood. It is often combined with Norvir to improve its effectiveness.
More than 1.1 million people in the U.S. have HIV, according to the Centers for Disease Control and Prevention.
© Copyright 2017 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.